Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 43, NWS Pueblo, CO

June 17, 20205 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jun 17, 2020, 2:50 PM MDT for 5 counties in Colorado. It took effect at Jun 18, 2020, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2020, 2:50 PM MDT (20:50 UTC)
In effect from
Jun 18, 2020, 1:00 PM MDT
Expired
Jun 18, 2020, 8:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3956 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS85 KPUB 172050
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
250 PM MDT Wed Jun 17 2020

...A Red Flag Warning is in effect until 8 PM this evening, for 
gusty winds, low relative humidity, high Haines indices, and dry 
fuels for fire weather zones 220 through 237 which includes all of
south central and southeast Colorado...

...A Red Flag Warning has been issued from 1 PM to 8 PM MDT 
Thursday for gusty winds, low relative humidity, high Haines 
indices and dry fuels for fire weather zone 224, which includes 
the San Luis Valley...

COZ224-181300-
/O.UPG.KPUB.FW.A.0033.200618T1900Z-200619T0200Z/
/O.NEW.KPUB.FW.W.0043.200618T1900Z-200619T0200Z/
/O.CON.KPUB.FW.W.0042.000000T0000Z-200618T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
250 PM MDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONE 224...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT THURSDAY FOR 
FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, high Haines 
indices and dry fuels, which is in effect from 1 PM to 8 PM MDT 
Thursday. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph. 

* Timing...Today from 11 AM until 8 PM, and Thursday from 1 PM to
  8 PM. 

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ220>223-225>237-180200-
/O.CON.KPUB.FW.W.0042.000000T0000Z-200618T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
250 PM MDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES
FOR FIRE WEATHER ZONES 220...221...222...223...225...226...227...
228...229...230...231...232...233...234...235...236 AND 237...

* Affected Area...Fire Weather Zones 220...221...222...223... 
  225...226...227...228...229...230...231...232...233...234...
  235... 236 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Timing...Until 8 PM this evening. 

* Relative Humidity...As low as 5 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread into this evening. 

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
223 
WWUS85 KPUB 180157
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
757 PM MDT Wed Jun 17 2020

...A Red Flag Warning remains in effect from 1 PM to 8 PM MDT 
Thursday for gusty winds, low relative humidity and high Haines 
indices for fire weather zone 224, which includes the San Luis 
Valley...

COZ224-181800-
/O.EXP.KPUB.FW.W.0042.000000T0000Z-200618T0200Z/
/O.CON.KPUB.FW.W.0043.200618T1900Z-200619T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
757 PM MDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Thursday from 1 PM to 8 PM.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ220>223-225>237-180300-
/O.EXP.KPUB.FW.W.0042.000000T0000Z-200618T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
757 PM MDT Wed Jun 17 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
220...221...222...223...225...226...227...228...229...230...231...
232...233...234...235...236 AND 237...


$$
692 
WWUS85 KPUB 180921
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
321 AM MDT Thu Jun 18 2020

...A Red Flag Warning remains in effect from 1 PM to 8 PM MDT 
today for gusty winds, low relative humidity and high Haines 
indices for fire weather zone 224, which includes the San Luis 
Valley...


COZ224-190130-
/O.CON.KPUB.FW.W.0043.200618T1900Z-200619T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
321 AM MDT Thu Jun 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT TODAY THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, HIGH HAINES 
INDICES, AND DRY FUELS FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Thursday from 1 PM to 8 PM.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
785 
WWUS85 KPUB 182042
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
242 PM MDT Thu Jun 18 2020

...A Red Flag Warning remains in effect until 8 PM MDT this evening
for gusty winds, low relative humidity and high Haines indices 
for fire weather zone 224, which includes the San Luis Valley...

COZ224-190200-
/O.CON.KPUB.FW.W.0043.000000T0000Z-200619T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
242 PM MDT Thu Jun 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, HIGH HAINES INDICES, AND
DRY FUELS FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Until 8 PM this evening.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
182 
WWUS85 KPUB 190157
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
757 PM MDT Thu Jun 18 2020

COZ224-190300-
/O.EXP.KPUB.FW.W.0043.000000T0000Z-200619T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
757 PM MDT Thu Jun 18 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE
WEATHER ZONE 224...

Temperatures across the San Luis Valley have cooled, with relative
humidity levels expected to increase and wind speeds expected to 
decrease through the rest of the evening. This will allow for the 
red flag warning for the San Luis Valley to expire at 8 pm. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jun 17, 11:41 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 11:41 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1141 AM MDT Wed Jun 17 2020

.SHORT TERM...(Today and tonight)
Issued at 317 AM MDT Wed Jun 17 2020

... Hot, Dry, and Windy...

A Red Flag Warning is effect across all of the region from 11 AM
through 8 PM. Winds from the southwest will gust up to 45 mph,
relative humidity values will be in the single digits, and the
fuels are already dry.

High temperatures will once again be very hot. Widespread 100F high
temperatures are expected over the eastern plains, but no records
are expected to be surpassed. The mountain valleys and Teller County
will be in the mid-80s, and Lake County will be in the 70s.

No precipitation is expected throughout the forecast period, though
low PoPs have been included over Baca County for a low-end chance at
a weak thunderstorm.

A cold front is expected to reach northern El Paso County by around
midnight tonight, bringing gusty northerly winds as it passes by.
The wind gusts will not last long and there is no precipitation
expected with the initial frontal passage. Low temperatures tonight
will be in the 60s over the plains, the 40s over the mountains
valleys.

.LONG TERM...(Thursday through Tuesday)
Issued at 317 AM MDT Wed Jun 17 2020

A front will move through southeast CO early Thu morning,
bringing some gusty northerly winds. In the afternoon, the winds
become easterly across southeast CO. Over the mtns and high
valleys, southerly winds are expected. In the afternoon, winds in
the San Luis Valley are expected to gust between 20 and 30 mph,
while humidities fall below 15 percent in most of the valley,
resulting critical fire weather conditions. Will issue a Fire
Weather Watch for the San Luis Valley for Thu. The central mts
should see high chances for showers/storms Thu afternoon and
evening, with the Pikes Peak region probably seeing scattered
activity. Temps on Thu will generally be cooler, with the most
noticeable cooling being over the southeast plains, where high
will mostly be in the upper 70s and lower 80s, except over El Paso
County where it should be in the upper 60s to lower 70s. The high
valleys should see 70s to around 80, with mostly 60s in Teller
County. Thu evening, isolated to scattered showers/storms are
expected to spread to the southeast plains.

Fri an upper trof will move into western CO and will then move
across the state Fri night, bringing good chances for precip to much
of the area.  There could be a few stronger storms Fri afternoon
evening, mostly over the plains south of highway 50.  The upper trof
will exit the area to the east early Sat morning, and thus precip
chances will linger into Sat morning over the far eastern plains.
Temps Fri will be a little cooler across most of the area. There
could be some spotty critical fire weather conditions over southern
portions of the San Luis Valley Fri afternoon, but at this time
doesn't seem widespread enough to warrant a fire weather highlight.

Drier conditions are then expected for Sat afternoon, with maybe
just some isolated showers/storms, and temps will be warmer.
Northwest flow aloft is then expected Sun and Mon as an upper ridge
builds over the desert southwest and into the Great Basin, and by
Tue is expected to be centered over the NM and AZ border.  There is
expected to be enough moisture in the flow aloft for isolated to
scattered showers/storms each day Sun through Tue, and temps will be
above average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1135 AM MDT Wed Jun 17 2020

VFR conditions the next 24 hrs at all taf sites. Gusty sw winds
expected at all terminals into this evening, diminishing after
02z-03z. Cold front will pass through KCOS and KPUB 04z-06z time
frame, with a switch to north winds gusting to 30 kts behind the
boundary. Gusty north winds will persist into Thu morning, before
gradually turning e-se Thu afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ220>237.

Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ224.

&&

SHORT TERM...SKELLY
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, Jun 17, 11:51 AM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Wed Jun 17 2020

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Wed Jun 17 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected across the entire
region this afternoon and evening, with southwest winds gusting
up to 45 mph, relative humidity below 10 percent and dry fuels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High fire danger will be possible in much of the San Luis Valley
Thursday afternoon and evening, due to expected low humidity,
gusty winds and dry vegetation.

Isolated to scattered thunderstorms will be possible over the
mountains, especially the central mountains and Pikes Peak region,
Thursday afternoon and evening. Storms may then spread to the
southeast plains in the evening and into the late night hours. The
main storm risks will be lightning and wind gusts up to 50 mph.

More widespread chances for thunderstorms are expected Friday and
Friday night, and there could be a couple strong or severe storms
over the plains, mainly south of Highway 50. Wind gusts around 60
mph and hail the size of quarters will be the main severe risks.

For the weekend and into the start of the coming week, isolated
to scattered storms will be possible each afternoon and evening.
The main risks with storms will be lighting, and wind gusts up to
50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:16 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache12 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.